Ohio, 2024Winter Weather in Ohio, December 11, 2024
December 11, 2024 · NWS CLE · 1 event in 1 county or zone
A strong cold front moved across northern Ohio the evening of December 11, 2024. Moderate to heavy snow showers accompanied the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across northern Ohio the evening of December 11, 2024. Moderate to heavy snow showers accompanied the front. One of these snow showers developed into a very intense snow squall in the Cleveland area, leading to locally more significant accumulations and impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 11, 7:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 11, 7:10 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
710 PM EST Wed Dec 11 2024
.SYNOPSIS...
An arctic cold front will sweep east through the area tonight.
A trough will then linger across the Great Lakes through
Thursday into Friday. A ridge of high pressure will begin to
build into the Ohio Valley late Thursday night into Friday.
Another low pressure system will move towards the Upper Midwest
late Friday into Saturday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
7:10 PM Update...
The cold front is approaching western zones this evening
bringing gusty westerly winds and snow showers. Beginning to see
some higher returns on radar along the I-75 corridor with
ASOS/AWOS sites reporting visibilities reduced to 1SM or less.
These strong snow showers/snow squalls will likely bring a
quick burst of an inch or less of snowfall tonight in addition
to wind gusts 25-30+ MPH.
Previous discussion...
An active near term forecast is likely as an arctic cold front
sweeps east through the area, bringing with it the potential for
snow squalls, sub-zero wind chills, and heavy lake effect snow.
Headlines are unchanged with this forecast update as confidence
remains on the lower end in terms of lake effect band placement.
However, there is high confidence that there will be significant
impacts underneath the lake effect band that does develop. At
this time, the most-likely scenario is for this band to impact
the I-90 corridor in the vicinity of the PA/NY border region
beginning late tonight through Thursday.
For this evening, already seeing widespread radar returns of
snow ahead and along an arctic cold front across portions of
eastern Illinois and Indiana. Recent day cloud phase distinction
RGB imagery suggests that these convective snow showers are
increasing in intensity, with model guidance revealing an
impressive environmental space supporting the potential for snow
squalls this evening and overnight. Although accumulations are
anticipated to be generally an inch or less from these snow
showers, brief bursts of snow associated with these squalls can
lead to drastically-reduced visibilities in addition to snow-
covered roads and slick conditions. Wind gusts up to 40 mph are
also possible within these snow squalls. Behind the arctic
front tonight, temperatures will fall into the teens, with
persistent gusty westerly winds resulting in wind chill
temperatures near or just below zero Thursday morning. Wind
chills will likely remain in the single digits to near-zero for
much of Thursday and Thursday night across much of the area.
Attention then turns towards the primary snowbelt where a
favorable environment for lake effect snow is in place, with 850
mb temperatures falling to -15 degrees C or below by Thursday
morning in addition to a strong lake-aggregate trough resulting
in cyclonically-curved boundary layer W to WSW flow across Lake
Erie. There remains significant placement differences in the
lake effect snow bands. The RGEM remains stubborn on suggesting
a single, southwesterly band mainly impacting lakeshore Erie
into western NY, while the HREF suite of guidance suggests
multiple dominant bands (which BUFKIT profiles also support),
with a more WSW band impacting Erie County and a SW band
impacting western NY, similar to the Thanksgiving event. HREF
24-hour snow amounts are particularly concerning, with amounts
as high as 3 feet possible along the I-90 corridor near the
PA/NY border by Thursday evening. The most intense lake effect
snow bands will result in rates up to 2 inches per hour with
gusty winds resulting in blowing snow and near white-out
conditions at times.
Given the continued uncertainty and the potential for significant
impacts from this event, went on the more conservative side with
this package and left the headlines as is, while increasing snow
totals for Erie County closer to the 12 to 18 inch range.
By Thursday evening and overnight, another surface trough will
cross Lake Erie, shifting boundary layer flow towards the NW.
Could see another push of lake effect snow across both the
primary and secondary snowbelts with the cold 850 mb
temperature air mass of -20 degrees C in place. However, lower
inversion heights and drier mid- level air may limit the
intensity of the snow.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Lake effect snow will be effectively ending Friday during the day as
high pressure continues to push in from the west. There will be
chance PoPs during the morning to account for the westerly wind to
start the day, but by midday, winds will become more southerly and
lighter. Additional snow accumulation during that time period will
stay less than 1 inch. As high pressure continues to build in, winds
will back more to be out of the east. PoPs will increase again from
west to east starting Saturday afternoon and continue through the
night as a low pressures system moves in from the Great Plains.
Temperatures will have increased underneath the high pressure during
the day to the low to mid 40s, therefore expecting any precipitation
to be in the form of rain for the majority of the area. There maybe
some rain/snow mix across the higher elevation in the east during
the overnight hours, but not expecting any noteworthy accumulations.
QPF for this system will be low at 0.25"-0.50" through Sunday
morning. Though, with the snow pack across the northeastern
counties, there will be effective melting with the rain fall and
above freezing temperatures to where there will be the potential for
localized flooding.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Precipitation will taper off throughout the day on Sunday with the
low pressure system and upper level trough moving off to the east.
Ridging will build in shortly late Sunday into Monday giving a break
from the precipitation as the the next system starts to take shape
over the central CONUS. There is still quite a bit of disagreement
between the models on the strength and placement of the upper level
trough and surface low pressure system. Regardless, there will be
increased PoPs starting Monday afternoon lasting through Tuesday
night. High pressure will build in behind on Wednesday and the low
moves off to the east. Temperatures will continue to rise throughout
the period and will be above average with highs in the upper 40s and
lows in the mid 30s.
&&
.AVIATION /00Z Thursday THROUGH Monday/...
Scattered snow showers are beginning to move into western TAF
sites this evening. As the Arctic front enters the region from
the west, snow squalls are likely through late tonight.
Visibilites will drop to IFR and even LIFR in these squalls
with gusty westerly winds of 30-35+ knots. Have continued TEMPO
groups to account for reductions in visibilities in strongest
showers/squalls. Snow showers will exit east after midnight
tonight with conditions quickly returning to VFR.
The one exception will be KERI which will see persistent lake
effect snow bands. Still some uncertainty on when the band will
eventually lift north, but anticipate moderate to heavy snow,
in addition to blowing snow, impacting through at least late
Thursday morning/early afternoon.
Westerly winds will quickly increase to 15-25 knots with gusts
to 30-35 knots possible through the TAF window.
Outlook...Non-VFR expected in periodic lake effect snow at ERI
through Thursday and possibly into Friday. Additional non-VFR
possible in rain showers Saturday night into Sunday.
&&
.MARINE...
A cold front will push across the lake tonight as a low pressure
system deepens across Ontario into Quebec. This will tighten the
pressure gradient across the region with strong winds and gusts
through Thursday evening. There is a Gale Warning in effect for the
nearshore and open water zones from Lorain Co. eastward from 00Z to
21Z Thursday. A Small Craft Advisory was hoisted for the rest of the
zones to the west as they will stay below gales starting at 21Z
tonight. With the strong winds, the water levels in the western
basin will drop about 2 feet below the critical mark for safe
navigation through 21Z on Thursday. With the stronger winds and
colder air mass moving over the lake, there will be a moderate
chance for freezing spray across the western basin. High pressure
will start to build in across the region on Friday and winds will
start to fall rather quickly. Flow will shift to out of the east by
Friday midday with winds 5-10 kts. The next low pressure system will
develop to the west and winds will shift to be southerly by Saturday
night and increase to 15-20 kts. Flow will stay southerly through
the remainder of the weekend as the next low pressure system forms
on Monday and passes through the region on Tuesday veering the winds
out of the west.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Thursday for OHZ012-
014-089.
PA...Lake Effect Snow Warning until 4 PM EST Thursday for PAZ001-
002.
MARINE...Low Water Advisory until 4 PM EST Thursday for LEZ142>144-
162>164.
Small Craft Advisory until 4 PM EST Thursday for LEZ142-143.
Gale Warning until 4 PM EST Thursday for LEZ144>149-164>169.
&&
SYNOPSIS...Kahn
NEAR TERM...Iverson/Kahn
SHORT TERM...Kennedy
LONG TERM...Kennedy
AVIATION...Iverson
MARINE...KennedyHazardous weather outlook, Dec 11, 3:06 PM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
306 PM EST Wed Dec 11 2024
OHZ003-006>011-013-017>023-027>033-036>038-047-PAZ003-122015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
306 PM EST Wed Dec 11 2024
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
An arctic front will cross the area tonight. Wind chill temperatures
will fall to near or just below zero late tonight into early Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chill temperatures will remain in the single digits to near zero
Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-014-089-122015-
Lake-Ashtabula Inland-Ashtabula Lakeshore-
306 PM EST Wed Dec 11 2024
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
An arctic front will cross the area tonight. Wind chill temperatures
will fall to near or just below zero late tonight into early Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chill temperatures will remain in the single digits to near zero
Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-002-122015-
Northern Erie-Southern Erie-
306 PM EST Wed Dec 11 2024
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
An arctic front will cross the area tonight. Wind chill temperatures
will fall to near or just below zero late tonight into early Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
Wind chill temperatures will remain in the single digits to near zero
Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ144-164-122015-
The Islands to Vermilion OH-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
306 PM EST Wed Dec 11 2024
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-145>149-165>169-122015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
306 PM EST Wed Dec 11 2024
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
THURSDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142-143-162-163-122015-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
306 PM EST Wed Dec 11 2024
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Cuyahoga
- When
- December 11, 8:30 PM EST to 10:00 PM EST
- Where
- Cuyahoga forecast zone
- Reported by
- ASOS
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
SNOW SQUALL. Cleveland Hopkins airport reported 3.8 inches of snow between 751 PM and 951 PM, with the majority of this falling in less than an hour's time. Visibility was one-quarter mile or less from 842 PM through 911 PM. Wind gusts increased to 20-30 MPH through the remainder of the 9 PM hour with some blowing snow reported. A NWS Employee in North Olmsted reported 3.5 inches of snow in about one hour. ODOT webcams confirmed significantly reduced visibility and roads quickly becoming snow-covered. 50 accidents were reported along main roads and highways across Cuyahoga County between 830 PM and Midnight, with many accident reports citing the conditions. Some chain reaction accidents (up to 6 vehicles) occurred. On a normal weeknight, around 5 accidents are common in that same period of time across Cuyahoga County. Minor injuries were suspected with several accidents, though there were no serious injuries or fatalities reported. Dropping temperatures behind the snow squall led to a flash freeze, with ice on roadways causing numerous slow downs during the December 12 morning rush.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Virginia, December 11, 2024$15,000 · 50 kt wind · 5 events
- Winter Storm in Michigan, December 11 to 13, 202413 events
- High Wind in Maine, December 11 to 12, 202458 kt wind · 11 events
- Lake-Effect Snow in New York, December 11 to 13, 20249 events
- Lake-Effect Snow in Pennsylvania, December 11 to 12, 20241 injured · 1 event
- Blizzard and Heavy Snow in Alaska, December 11 to 13, 20249 events
- Heavy Snow and Winter Weather in Tennessee, December 11, 20248 events
- High Wind in New York, December 11, 202452 kt wind · 5 events
- High Wind in Massachusetts, December 11, 2024$5,000 · 50 kt wind · 5 events
- Dense Fog in California, December 11, 20243 events
- Marine High Wind in North Atlantic Coastal Waters, December 11, 202454 kt wind · 3 events
- Extreme Cold in Minnesota, December 11 to 12, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260553.